Rethinking prostaglandin analogs side effects

August 15, 2014

I recently came across a journal publication describing a patient with Crohn’s disease and open-angle glaucoma.1 Essentially, the patient’s treatment with topical latanoprost was associated with an exacerbation of her Crohn’s disease.

When I start a newly-diagnosed glaucoma patient on a prostaglandin analog, I typically have that brief laundry list of potential side effects, which we quickly go over together. “Mr. X, sometimes this drop can make your eyes a little red, and sometimes it can make your eyes or lids appear a tad darker. It can also make your lashes a little longer, but don’t worry-they won’t be freakishly long or anything like that.”

After I’m done documenting patient understanding of these potential side effects, I say something along the lines of, “But, as far as systemic side effects go, this is a very safe drop because it is simply an analog of a naturally occurring substance which we all make in our own bodies anyway.”

I just recently learned, however, that I may be wrong on that last point-some of the time.

More from Dr. Casella: Is the ISNT rule helpful?

 

 

 

 

Crohn’s and latanoprost

I recently came across a journal publication describing a patient with Crohn’s disease and open-angle glaucoma.1 Essentially, the patient’s treatment with topical latanoprost was associated with an exacerbation of her Crohn’s disease. Discontinuation of the latanoprost resulted in a complete resolution of her symptoms.

We know that prostaglandin analogs have side effects beyond the adnexa and anterior chamber. There are numerous documented occurrences of prostaglandin-induced cystoid macular edema (CME) following cataract extraction.2 (I have seen one case of CME in a phakic patient with no other plausible explanation except for prostaglandin use.) These side effects make sense because prostaglandin analogs are simply mimickers of endogenous prostaglandins, which are inflammatory molecules stemming from the conjugation of arachidonic acid. Patients with anterior uveitis tend to have relatively low intraocular pressure (and red eyes) because they have inflammatory molecules such as prostaglandins floating around in their anterior chambers. A couple of months ago during a glaucoma therapeutics lecture, I showed a diagram of the arachidonic acid cascade and was immediately made cognizant of the fact that people who have already passed biochemistry tend to never want to see that diagram again in their lives.

The art of the warning

Although the point of any topical therapy is to deliver a bolus of the drug to a targeted area of the body, systemic absorption commonly occurs and should be expected. We are made aware of this when patients taking a topical beta blocker or a beta blocker-containing combination drop report weakness and/or breathing difficulties. We warn patients of common side effects such as these, and, as with most of eye care, there is an art to doing so. By this I mean there is a difference between warning someone of the most common things to expect when starting a new medication and reading a table of side effects from Clinical Ocular Pharmacology3 verbatim. (I’m reminded of those commercials that come on during golf tournaments in which more time is spent describing side effects than actually explaining the drug’s purpose.) We want the patient to understand what she is taking, but we want to do so in a manner that doesn’t make her think we are doing more harm than good by prescribing said medication.

For my entire clinical career (all seven years of it), prostaglandin analogs have been another one of those medications that took the emotion right out the systemic side effect conversation. However, this Crohn’s case report is making me think a little more about that conversation, or lack thereof.

Glaucoma is a highly personal disease. By this I mean that the optic nerves of 10 glaucoma patients on the same therapy may behave in 10 different fashions over the next 10 years. Likewise, glaucoma medications affect patients on an individual basis. So, for patients with a known history of Crohn’s disease (or any form of ulcerative colitis, for that matter), it might just be a good idea to gently state to call if they experience any worsening of their symptoms. I’m sure more evidence is needed, and I highly doubt I will ever see a very large study sample on this potential causal relationship in the near future. You’ve got to admit, however, that-putting studies aside for a moment-the common sense of this case report really adds up, and I’m going to think about it the next time I see a patient who fits the bill.ODT

References:

1. Paul S, Wand M, Emerick GT, et al. The role of latanoprost in an inflammatory bowel disease flare. Gastroenterol Rep (Oxf). 2014 Jul 26.

2. Agange N, Mosaed S. Prostaglandin-induced cystoid macular edema following

routine cataract extraction. J Ophthalmol. 2010;2010:690707.

3. Bartlett JD, Jaanus SD. Clinical Ocular Pharmacology: Fourth Edition. Butterworth-Heinemann. Woburn, MA.